Indiana, 2016

Hail and Damaging Wind in Indiana, May 1, 2016

May 1, 2016 · NWS LMK · 7 events in 3 counties and zones

A passing weather system combined with warm and moist air sparked a line of strong to severe thunderstorms across southern Indiana during the afternoon hours May 1st. These storms were responsible for large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A passing weather system combined with warm and moist air sparked a line of strong to severe thunderstorms across southern Indiana during the afternoon hours May 1st. These storms were responsible for large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 11:42 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, May 1, 11:42 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1242 PM EDT SUN MAY 1 2016

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1031 AM EDT Sun May 1 2016

...A few severe storms possible this afternoon...

The latest surface analysis depicts a broad, generally weak area of
low pressure located across portions of eastern IL and western IN
this morning.  A quickly destabilizing airmass is in place to the
south of this feature, with temps rising into the low 70s and
dewpoints in the middle 60s.  Satellite data shows plenty of
clearing taking place across portions of western KY and central KY
which should allow temperatures to continue to climb pretty quickly
through the early afternoon hours.

The latest hi-res model guidance suggests that convection may break
out as early as 1PM across portions of southern IN and north-central
KY, just to the southwest of the weak low pushing off to the
northeast through Indiana.  Deep-layer shear profiles supporting
straight hodographs will favor strong/severe multicells and
potentially even some splitting supercell structures.  Steep mid-
level lapse rates and enough dry air around 700mb will support both
locally severe hail and locally damaging wind gusts.  The generally
weak convergence on the southwest flank of the surface low does lead
to some uncertainty of coverage, especially with southern extent.
But think areas along/north of I-64 have the best threat for a few
strong/severe storms this afternoon.  Will be talking with SPC on
the potential for an upgrade to a Slight Risk.

.SHORT TERM (Now through Monday)...
Issued at 301 AM EDT Sun May 1 2016

After a day of mostly rain showers with a few thunderstorms
yesterday, convection has picked back up tonight as a shortwave
crosses the region. This disturbance will move off to the northeast
during the early morning hours and storms are expected to decrease
by around sunrise. A few strong storms will be possible before this
activity moves out with hail and gusty winds being the primary
concern.

We should see a mostly dry period through much of the morning in the
wake of this morning's convection. This should allow temperatures to
warm nicely into the 70s to around 80. For the afternoon into the
evening hours, another shortwave will move into the lower Ohio
Valley. A weak surface low will track across IN with a cold front
moving into the area this evening and through the overnight hours
tonight.

The thinking for this afternoon remains largely the same as
yesterday afternoon. Instability will increase with CAPE values
rising to 1500-2000 J/kg. Though hodographs will be relatively
straight, 0-6km shear values will be on the order of 50-60 knots. In
addition, we should have some dry air at mid levels. It still looks
possible for some strong to severe storms to develop this afternoon.
Large hail and damaging winds will be the main threats with the
strongest storms that do develop.

Storms will move out late this evening as the cold front moves
through. The latest model runs have been slowing the passage of this
cold front and hanging it up somewhere across south central KY or
northern TN. Another wave then rides northeast along the front
Monday. The latest guidance is in fairly good agreement that at
least southeast central KY should see quite a few showers on Monday,
so pops were increased to the likely category. In addition,
soundings do show some instability, so have added in a chance for
thunderstorms on Monday as well.

.LONG TERM (Monday Night through Saturday)...
Issued at 312 AM EDT Sun May 1 2016

The lingering cold front across the region will finally sweep
through Monday night, bringing a brief end to the rain. However, an
upper level wave moving in on Tuesday could bring some additional
very light showers. In the wake of the front Tuesday looks to be
cooler with highs only in the mid 60s.

For the latter half of the week a deep upper level trough will build
in across the eastern CONUS. This will bring with it some chances
for rain as well as continued cooler temperatures.

The best chance for rain will be on Wednesday into Wednesday night
as another cold front sweeps through the Ohio Valley. This front
will bring much cooler air in its wake with highs on Thursday
topping out only in the upper 50s to lower 60s across most of the
area. In addition, some showers will likely linger across the
Bluegrass region through this time frame.

The trough will slowly shift eastward through Saturday. This will
lead to moderating temperatures Friday into the weekend. Highs on
Friday look to top out in the mid to upper 60s with Saturday back
into the 70s across much of the area. A few showers will still be
possible across the Bluegrass Friday, but should be east of the area
by Saturday.

&&

.AVIATION (18Z TAF Update)...
Updated at 1241 PM EDT Sun May 1 2016

Confidence is growing that a cluster of thunderstorms will develop
just west of SDF over the next hour or two and move east into LEX
later this afternoon.  Have timed this window out with a TEMPO
group, but will go prevailing once the storms begin to develop.
Expect IFR vsbys, gusty and variable winds, along with possibly some
hail with these storms.  Confidence in convective coverage is not as
high at BWG, but still think a storm or two may impact the terminal
this afternoon.  Outside of any storms, cigs should continue to mix
out to VFR with winds turning more to the WSW at 5-10 knots.

Convection will clear out tonight leaving VFR conditions.  There may
be some low stratus development especially at LEX, but not high
enough confidence to include at this time.  Additional showers will
move in from the southwest late in the period at BWG and into the
planning period at SDF.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........KJD
Short Term.....EER
Long Term......EER
Aviation.......KJD
Hazardous weather outlook, May 1, 10:38 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1138 AM EDT SUN MAY 1 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021545-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1138 AM EDT SUN MAY 1 2016 /1038 AM CDT SUN MAY 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN APPROACHING AREA OF LOW PRESSURE WILL SPARK THUNDERSTORMS
TODAY INTO TONIGHT. STORMS THIS AFTERNOON AND EVENING MAY BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY. BRIEF HEAVY RAINFALL
AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY DAMAGING WINDS...HAIL...OR
FLOODING TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD

In the hours before

Special weather statement, May 1, 1:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT SUN MAY 1 2016

INZ077-084-090>092-011915-
WASHINGTON-CRAWFORD-FLOYD-CLARK-HARRISON-
231 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...FLOYD...EAST
CENTRAL CRAWFORD...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN CLARK
COUNTIES...

AT 229 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEAVENWORTH...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSONVILLE...NEW ALBANY...CORYDON...NEW PROVIDENCE TOWN...
CLARKSVILLE...GALENA...NEW PEKIN...PALMYRA...BORDEN AND GREENVILLE.

IF YOU ARE ON OR NEAR A BODY OF WATER...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 3858 8600 3828 8571 3827 8575 3829 8578
      3828 8582 3827 8583 3825 8584 3815 8628
      3821 8637
TIME...MOT...LOC 1829Z 240DEG 49KT 3822 8625

JDG
Special weather statement, May 1, 1:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
136 PM CDT SUN MAY 1 2016

KYZ023-024-026-011915-
OHIO-HANCOCK-BRECKINRIDGE-
136 PM CDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OHIO...BRECKINRIDGE
AND SOUTHEASTERN HANCOCK COUNTIES...

AT 134 PM CDT...A STRONG THUNDERSTORM WAS NEAR WHITESVILLE...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARDINSBURG...WEBSTER...IRVINGTON...CLOVERPORT...FORDSVILLE...WOODROW...
CLIFTON MILLS...ARRINGTON CORNER...ROSETTA AND ASKIN.

IF YOU ARE ON OR NEAR A BODY OF WATER...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 3767 8682 3771 8687 3774 8682 3779 8682
      3781 8683 3786 8666 3784 8666 3784 8663
      3786 8660 3788 8660 3796 8636 3780 8615
      3778 8616 3756 8686 3764 8689
TIME...MOT...LOC 1834Z 241DEG 28KT 3773 8680

JDG
Special weather statement, May 1, 1:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SUN MAY 1 2016

KYZ029-038-039-045-046-011930-
WASHINGTON-SPENCER-NELSON-BULLITT-ANDERSON-
255 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
SOUTHEASTERN SPENCER...NORTHERN NELSON...SOUTHEASTERN BULLITT AND
SOUTHWESTERN ANDERSON COUNTIES...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS NEAR BARDSTOWN...MOVING
EAST AT 30 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARDSTOWN...BLOOMFIELD...LENORE...DRYDOCK...KLONDYKE...CLERMONT...VAN
BUREN...SCUFFLETOWN...CHAPLIN AND ANDERSON CITY.

LAT...LON 3785 8506 3784 8570 3794 8566 3804 8498
TIME...MOT...LOC 1855Z 252DEG 23KT 3790 8546

JDG

The radar

The Louisville radar (KLVX), 58 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
May 1, 2:00 PM EST
Where
Clark County, Memphis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.480, -85.770

Nickel sized hail was reported to the NWS by the public.

Hail, Clark

When
May 1, 2:14 PM EST
Where
Clark County, Charlestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -85.670

A trained spotter reported hail the size of quarters.

Hail, Clark

When
May 1, 2:15 PM EST
Where
Clark County, Charlestown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -85.670

A trained spotter reported hail 1.75 inches in diameter.

Hail, Clark

When
May 1, 2:16 PM EST
Where
Clark County, 2.13 mi SE of Charlestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -85.640

A trained spotter reported quarter sized hail.

Hail, Floyd

When
May 1, 3:47 PM EST
Where
Floyd County, Georgetown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -85.970

A trained spotter reported penny sized hail.

Hail, Floyd

When
May 1, 4:03 PM EST
Where
Floyd County, Floyds Knobs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -85.870

A trained spotter reported hail 1 inch in diameter.

Thunderstorm Wind, Jefferson

When
May 1, 4:47 PM EST
Where
Jefferson County, Saluda
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.650, -85.500

Severe thunderstorm winds destroyed a barn along with numerous trees in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622336, 622337, 622338, 622339, 622340, 622341, 622342.